Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 160, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 7, 2017, 4:33 PM MDT for Colfax County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2017, 4:33 PM MDT (22:33 UTC)
- Expired
- Jun 7, 2017, 5:15 PM MDT
- In force
- 42 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1948 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 246 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:51 PM MDT, 1 hour 42 minutes earlier.
Area forecast discussion, Jun 7, 2:51 PM MDT, 1 hour 42 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 251 PM MDT Wed Jun 7 2017 .SYNOPSIS... Another round of showers and thunderstorms today will impact central and eastern NM through this evening. These storms will be capable of producing heavy rain, strong outflow winds, small hail, and frequent lightning strikes. A few storms may become severe over eastern NM this evening. An upper level trough developing along the west coast will force drier air into central and western NM Thursday. This dry air will overtake all of NM Saturday through Monday with widespread breezy to windy conditions. Temperatures will soar into the 80s and 90s across the entire state, with even some low 100s over the far southeast plains. There are no indications of moisture returning to the area for at least the next 7 days. && .DISCUSSION... Sufficient moisture and instability over the region today has led to yet another round of showers and storms around the higher terrain. The center of the upper level ridge has shifted slightly farther east into northern Chihuahua so storm motions have become slightly more east/southeast. GOES high density winds is picking up a 30 to 35kt speed max along the northern periphery of the upper high and this is not shown well by models. The current SPC marginal risk area extends to the central mt chain but would not be surprised to see some strong storms in the Rio Grande Valley as well. The latest radar and MRMS MESH products attest to this with strong storms on the approach to the ABQ metro. After an active evening over eastern NM, a much quieter pattern is on the way for Thursday through much of next week. The upper trough along the west coast will slide north of NM over the weekend and force a large dry intrusion over the state. Stronger winds aloft will interact with deepening surface low pressure over southeast CO to produce at least widespread breezy conditions, especially for eastern NM. The hottest temperatures of the season so far will develop over the area beginning Friday. Much of central and western NM will soar into the 80s and 90s, with low 100s likely over the southeast plains through Monday. The upper trough will pass north of NM Monday and allow temps to trend cooler over the state Tuesday. A zonal flow flow pattern will develop in its wake Wednesday with no end in site to dry and very warm conditions through the end of next week. Guyer && .FIRE WEATHER... The weather pattern today has held very comparable to yesterday with the placement and coverage of storms favoring the southwestern mountains and central mountain chain. And with the ridge of high pressure aloft over western NM, storms will continue to drift to the southeast at about 10 to 15 mph, gradually filling into the high plains in the eastern tier of the state through the evening. The driest air has invaded the far northwestern to west central zones where RH has already fallen below 15 percent. Fortunately, prevailing winds have been fairly light, but showers and thunderstorms will create their own localized gusty and erratic wind fields through the evening. With all the storms expected east of the mountains this evening, outflow is expected to be channeled through the gaps/canyons and into the Rio Grande valley where some gusty conditions could develop. As has been advertised for a few days now, some drier air is still expected to invade more of northwestern to north central NM on Thursday. This will limit storm potential there with a chance for a few drier thunderstorms on the edge of the drier airmass nosing in. The extent of the drying in the northwest corner will be substantial with single digit dewpoints and RH values plummeting to 5 percent or less around the northwest plateau/San Juan basin. Breezes will be moderate in the central to western zones Thursday afternoon. High Haines of 6 will encompass this dry air. Isolated to scattered storms will still be possible in the southwest mountains and along and east of the central mountain chain, and perhaps a few strong to severe cells along/east of the central mountain chain. The drier westerly flow advances even farther east by Friday as the ridge aloft begins to lay over due to an approaching Pacific upper low. Dewpoints will lower substantially, enough to shut down thunderstorm chances even in the plains of NM. Temperatures will run near to slightly above normal with breezy conditions. The breezes will continue increasing day-by-day into Saturday, Sunday, and Monday as the flow aloft steadily increases while the upper low works into the Great Basin. Conditions may not initially meet critical thresholds on Saturday, but critical winds will become increasingly juxtaposed over the dry, unstable airmass toward Sunday and more-so on Monday. This period will warrant close attention given the abundant recent wildfires and controlled burning ongoing, but it does certainly fit within the climatological norm. 52 && .AVIATION... 18Z TAF CYCLE Showers and thunderstorms will favor the southwest mountains and areas along and east of the central mountain chain again today with a few isolated storms also filling between. Some storms will be strong to severe again along and east of the central mountain chain with activity drifting east or southeast at about 10 to 15 mph through the afternoon and evening. Large hail, gusty downburst winds, and heavy downpours will temporarily bring ceilings/visibility down to MVFR/IFR categories. Any storms that develop along or west of the Rio Grande would generally tend to produce more gusty winds rather than heavy rain/hail. Storms are expected to slowly diminish through the late evening and early morning hours Thursday. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 55 92 54 91 / 5 5 0 0 Dulce........................... 45 85 43 84 / 10 5 5 0 Cuba............................ 51 87 51 87 / 20 5 5 0 Gallup.......................... 50 88 46 87 / 10 5 0 0 El Morro........................ 46 82 44 82 / 30 10 5 0 Grants.......................... 53 87 49 87 / 20 10 5 0 Quemado......................... 55 82 54 83 / 30 20 5 0 Glenwood........................ 52 94 53 96 / 40 40 5 0 Chama........................... 45 79 44 78 / 20 10 5 0 Los Alamos...................... 58 81 59 83 / 50 10 5 0 Pecos........................... 49 84 51 85 / 60 20 10 5 Cerro/Questa.................... 48 78 47 80 / 40 20 10 5 Red River....................... 41 72 42 73 / 50 30 10 5 Angel Fire...................... 37 75 38 76 / 50 30 10 5 Taos............................ 45 83 45 85 / 40 10 10 0 Mora............................ 48 79 50 81 / 50 20 10 5 Espanola........................ 59 89 58 90 / 40 5 5 0 Santa Fe........................ 57 83 57 84 / 50 10 10 0 Santa Fe Airport................ 54 88 54 89 / 50 5 5 0 Albuquerque Foothills........... 63 91 62 92 / 40 5 5 0 Albuquerque Heights............. 64 92 64 93 / 30 5 5 0 Albuquerque Valley.............. 63 93 62 94 / 30 5 5 0 Albuquerque West Mesa........... 62 94 61 94 / 30 5 0 0 Los Lunas....................... 60 95 59 96 / 30 5 5 0 Rio Rancho...................... 63 92 62 93 / 30 5 0 0 Socorro......................... 62 92 61 95 / 30 10 10 0 Sandia Park/Cedar Crest......... 50 87 52 88 / 40 10 5 0 Tijeras......................... 57 89 58 90 / 40 5 5 0 Moriarty/Estancia............... 51 87 51 88 / 40 10 10 0 Clines Corners.................. 52 84 53 86 / 50 10 10 0 Gran Quivira.................... 55 88 56 90 / 50 10 10 0 Carrizozo....................... 61 88 62 91 / 40 10 20 5 Ruidoso......................... 51 82 54 85 / 60 40 30 10 Capulin......................... 49 80 52 85 / 50 30 40 5 Raton........................... 47 86 50 89 / 50 30 30 5 Springer........................ 49 87 49 90 / 50 20 20 5 Las Vegas....................... 49 84 52 86 / 50 20 10 5 Clayton......................... 53 85 57 91 / 60 30 30 5 Roy............................. 52 85 53 91 / 50 20 20 5 Conchas......................... 60 92 61 96 / 50 20 20 5 Santa Rosa...................... 55 91 58 95 / 50 20 10 0 Tucumcari....................... 58 94 60 98 / 50 20 30 5 Clovis.......................... 60 90 61 96 / 60 20 30 5 Portales........................ 62 90 64 96 / 60 20 30 5 Fort Sumner..................... 61 92 63 97 / 50 20 20 5 Roswell......................... 64 96 64 101 / 50 20 20 5 Picacho......................... 59 88 62 92 / 60 30 30 5 Elk............................. 56 83 59 87 / 60 30 30 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 7, 3:55 AM MDT, 12 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 355 AM MDT Wed Jun 7 2017 NMZ501>540-081000- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 355 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon into this evening for much of the east central and southeast plains of New Mexico where isolated thunderstorms may be capable of producing large hail, damaging winds, and perhaps a brief tornado. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A few strong thunderstorms are possible across the eastern plains Thursday afternoon and evening. Otherwise, dry air from the west will end thunderstorms chances on Friday. Very dry air along with very warm to hot temperatures and breezy to locally windy conditions are expected over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today and for eastern New Mexico due to the threat for severe thunderstorms. 33
In the hours before
Special weather statement, Jun 7, 3:22 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT WED JUN 7 2017
NMZ508-072200-
Southwest Mountains-
322 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SOCORRO COUNTY UNTIL
400 PM MDT...
At 322 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Magdalena, or 20 miles southwest of Socorro, moving
southeast at 15 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central
Socorro County.
&&
LAT...LON 3398 10746 3405 10718 3384 10703 3381 10707
3378 10718 3379 10720 3378 10723 3377 10723
3375 10730
TIME...MOT...LOC 2122Z 324DEG 14KT 3393 10723
GuyerSpecial weather statement, Jun 7, 3:26 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
326 PM MDT WED JUN 7 2017
NMZ507-519-072200-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
326 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA...SOUTH
CENTRAL SANDOVAL AND BERNALILLO COUNTIES UNTIL 400 PM MDT...
At 325 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Northern Meadows to 18
miles west of Paradise Hills to near Mesita. Movement was east at 20
mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Rio Rancho, Northern Meadows, Mariposa, Rio Rancho City Center,
Tohajiilee, Paguate and Encinal.
&&
LAT...LON 3525 10718 3545 10696 3536 10660 3512 10681
3498 10715 3511 10743
TIME...MOT...LOC 2125Z 288DEG 17KT 3536 10684 3517 10702 3506 10729
GuyerLocal storm report, Jun 7, 3:52 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
352 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 3 W CHAPELLE 35.39N 105.34W
06/07/2017 E1.00 INCH SAN MIGUEL NM NMDOT
&&
EVENT NUMBER ABQ1702023
RJHSpecial weather statement, Jun 7, 3:53 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
353 PM MDT WED JUN 7 2017
NMZ507-519-521-072215-
Sandia/Manzano Mountains-West Central Highlands-Middle Rio Grande
Valley/Albuquerque Metro Area-
353 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES UNTIL 415 PM MDT...
At 352 PM MDT, Doppler radar was tracking a strong outflow boundary
along a line extending from Rio Rancho to the Albuquerque west side
to 6 miles northwest of South Valley. Movement was southeast at 35
mph.
Wind gusts up to 50 mph will be possible with this outflow.
Locations impacted include...
Albuquerque, Rio Rancho, Corrales, Bernalillo, Los Ranchos De
Albuquerque, Enchanted Hills, Mariposa, Cabezon, Coronado State
Monument and Vista Hills.
This includes the following highways...
Interstate 40 between Mile Markers 132 and 170.
Interstate 25 between Mile Markers 211 and 243.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3531 10639 3505 10644 3493 10654 3487 10702
3508 10713 3514 10696 3525 10684 3538 10679
TIME...MOT...LOC 2152Z 297DEG 30KT 3536 10666 3519 10668 3506 10678
3497 10700
GuyerSpecial weather statement, Jun 7, 3:53 PM MDT, 40 minutes before
Special Weather Statement National Weather Service Albuquerque NM 353 PM MDT WED JUN 7 2017 NMZ515-527-528-072230- Far Northeast Highlands-East Slopes Sangre de Cristo Mountains-Raton Ridge/Johnson Mesa- 353 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLFAX COUNTY UNTIL 430 PM MDT... At 353 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles north of Cimarron, or 27 miles northwest of Springer, moving southeast at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cimarron and Philmont Scout Ranch. Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. Accumulations of small hail on roads can create very slick and hazardous driving conditions. && LAT...LON 3674 10503 3680 10482 3650 10457 3641 10495 TIME...MOT...LOC 2153Z 328DEG 23KT 3669 10489 Shoemake
Special weather statement, Jun 7, 4:17 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
417 PM MDT WED JUN 7 2017
NMZ518-519-521-072245-
Sandia/Manzano Mountains-Santa Fe Metro Area-Middle Rio Grande
Valley/Albuquerque Metro Area-
417 PM MDT WED JUN 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA...
SOUTHEASTERN SANDOVAL...SOUTHWESTERN SANTA FE...BERNALILLO AND
NORTHWESTERN TORRANCE COUNTIES UNTIL 445 PM MDT...
At 416 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sandia Heights to Albuquerque to near
Isleta Pueblo to near Bosque Farms. Movement was east at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Albuquerque, eastern Rio Rancho, Valencia, Los Lunas, Corrales,
Bernalillo, Los Ranchos De Albuquerque, Bosque Farms, Edgewood and
Peralta.
This includes the following highways...
Interstate 40 between Mile Markers 146 and 187.
Interstate 25 between Mile Markers 205 and 247.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3527 10614 3503 10619 3491 10628 3476 10662
3496 10704 3505 10686 3520 10671 3541 10659
TIME...MOT...LOC 2216Z 280DEG 31KT 3520 10654 3509 10654 3495 10661
3488 10678
GuyerThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 6:24 PM MDT | Special Weather Statement | ABQ | 21 min | |
| Jun 6, 6:46 PM MDT | Special Weather Statement | ABQ | Quay | 59 min |
| Jun 6, 7:44 PM MDT | Special Weather Statement | ABQ | Curry | 31 min |
| Jun 6, 8:14 PM MDT | Special Weather Statement | ABQ | Curry | 46 min |
| Jun 6, 8:46 PM MDT | Special Weather Statement | ABQ | Roosevelt | 44 min |
| Jun 7, 1:53 PM MDT | Special Weather Statement | ABQ | San Miguel | 37 min |
| Jun 7, 2:05 PM MDT | Special Weather Statement | ABQ | Mora | 40 min |
| Jun 7, 2:31 PM MDT | Special Weather Statement | ABQ | Socorro | 44 min |
| Jun 7, 2:36 PM MDT | Special Weather Statement | ABQ | San Miguel | 39 min |
| Jun 7, 2:44 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 20 min |
| Jun 7, 2:49 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 41 min |
| Jun 7, 2:59 PM MDT | Areal Flood Advisory | ABQ | Colfax, Mora | 2 hr |
| Jun 7, 3:08 PM MDT | Special Weather Statement | ABQ | Catron | 37 min |
| Jun 7, 3:15 PM MDT | Special Weather Statement | ABQ | Colfax | 45 min |
| Jun 7, 3:20 PM MDT | Special Weather Statement | ABQ | Mora | 40 min |
| Jun 7, 3:22 PM MDT | Special Weather Statement | ABQ | Socorro | 38 min |
| Jun 7, 3:25 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 50 min |
| Jun 7, 3:26 PM MDT | Special Weather Statement | ABQ | Bernalillo | 34 min |
| Jun 7, 3:29 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 46 min |
| Jun 7, 3:53 PM MDT | Special Weather Statement | ABQ | Colfax | 37 min |
| Jun 7, 4:15 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 45 min |
| Jun 7, 4:17 PM MDT | Special Weather Statement | ABQ | Bernalillo | 28 min |
| Jun 7, 4:40 PM MDT | Special Weather Statement | ABQ | Valencia | 35 min |
| Jun 7, 4:57 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 48 min |
| Jun 7, 5:02 PM MDT | Special Weather Statement | ABQ | Valencia | 28 min |
| Jun 7, 5:28 PM MDT | Special Weather Statement | ABQ | Valencia | 32 min |
| Jun 7, 5:36 PM MDT | Severe Thunderstorm Warning | ABQ | Socorro, Valencia | 26 min |
| Jun 7, 5:41 PM MDT | Special Weather Statement | ABQ | Lincoln | 19 min |
| Jun 7, 5:49 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Torrance | 21 min |
| Jun 7, 5:58 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 47 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.